Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

What is the antidepressant called Emsam?

Asked by Samantha Gray, Oklahoma

Open quote
Close quote

I am a 26-year-old female. I have a diagnosis of bipolar disorder, PTSD, and anxiety. The doctor gave me samples of a transdermal patch called Emsam. What can you tell me about the medicine and possible side effects?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Samantha,

I am glad you asked this question, not just because people don't know much about Emsam, but also because Emsam is a member of a larger class of antidepressants called monoamine oxidase inhibitors, or MAOIs, which aren't used much anymore, but can be lifesaving for people who have failed to respond to other types of antidepressants.

Older antidepressants tend to have more bothersome side effects than the newer ones, which is mostly why the new ones were developed in the first place. MAOIs were especially challenging for patients, because in addition to causing "regular" side effects like insomnia, nausea and dry mouth, they also interacted with certain foods and medications in ways that can be lethal.

Because Emsam is a patch that delivers the MAOI selegiline through the skin, it avoids the medication passing through the stomach -- which was the danger area for problematic interactions with foods that contain a chemical called tyramine. This is Emsam's great advantage. At the lowest dose of 6 mg a day, people do not have to be careful about what they eat, which makes the drug much safer and easier to use. However, this is an important point: At higher doses of 9 or 12 mg a day, Emsam may interact dangerously with foods and so what one eats must be monitored.

Given all these troubles, it's reasonable to ask why anyone would bother using an MAOI nowadays, when there are so many newer and safer antidepressants available. Of course, the most straightforward reason is that some people don't respond to these newer medications and thus must turn to older antidepressants as the only available options. But anyone like me who has treated patients since the "old days" before Prozac could tell you plenty of stories of people who've had miraculous responses to an MAOI after failing with everything else. For this reason alone, a medication like Emsam is a welcome option.

MAOIs work especially well in people who have a lot of anxiety and who eat too much and sleep too much when they get depressed (as opposed to having insomnia and losing appetite). Given your combination of diagnoses, an MAOI is a very logical option for you.

A final point: Even though older medications like MAOIs and tricyclic antidepressants have more side effects than newer agents in general, people are really unique in their responses to these agents, for good or bad. I've treated plenty of patients who couldn't tolerate newer antidepressants but had no side effects whatsoever from one of the older antidepressants. This highlights how important it is not to give up on treating your depression, even when it comes time to reach for second-line options like MAOIs.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.